Georgia, 2007

Hail and Damaging Winds in Georgia, June 5, 2007

June 5, 2007 · NWS TAE · 4 events in 3 counties and zones

Thunderstorms produce several reports of hail and damaging winds to portions of southwest and south central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Thunderstorms produce several reports of hail and damaging winds to portions of southwest and south central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 5, 4:55 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 5, 4:55 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
555 PM EDT TUE JUN 5 2007

...SEVERE THUNDERSTORMS WATCH #348 IN EFFECT UNTIL 8 PM EDT FOR ALL
SOUTHWEST AND SOUTH-CENTRAL GEORGIA COUNTIES...

ACTIVE AFTERNOON CONTINUES ACROSS MAINLY FL BIG BEND AND GA ZONES.
AT UPPER LEVELS...LARGE SCALE TROUGH ACROSS SE WITH SERIES OF VORT
MAXES ROTATING AROUND BASE. ONE VORT MAX (PER RUC) MOVING THRU
WCNTRL GA AND H5 50 KT JET ACROSS N FLA. S OF VORT...WLY H5 FLOW
AIDING DEEP LYR SHEAR. AT SURFACE...MSAS SHOWS SURFACE TROUGH FROM
CNTRL NC SWWD THRU NRN GA AND INTO SE ALA. EARLIER OUTFLOW BOUNDARY
SET UP FROM NRN FL THRU WRN GA WITH STORMS DEVELOPING SOUTH OF
BOUNDARY/OUTFLOW AIDED BY ABUNDANT LOW LEVEL MOISTURE AND GOOD
INSTABILITY. LIGHTER SLY FLOW ALLOWED SEA BREEZE TO DEVELOP AND MOVE
INLAND. UNIDIRECTIONAL FLOW ESPECIALLY AT LOWER LEVELS FAVORING
SPLITTING CELLS AND INCREASE CHANCES OF LARGE HAIL AS CLEARLY SEEN
EARLIER IN VCNTY OF LEON AND GADSDEN COUNTIES. SEVERAL PEOPLE IN NE
LEON/NE JEFFERSON REPORTED SEEING FUNNEL CLOUD AT THE SAME TIME
AREA RADAR SHOWED AMPLE ROTATION AND GATE TO GATE SHEAR
NECESSITATING A TORNADO WARNING.

ACTIVE CONVECTION SEEMS A GOOD BET FOR AT LEAST A FEW HOURS...
ESPECIALLY OVER GA ZONES AND WILL BE MONITORED JUSTIFYING THE SVR
TSTM WATCH.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

BLOCK
Hazardous weather outlook, Jun 5, 4:00 AM EST, 14 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
500 AM EDT TUE JUN 5 2007

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-061000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
500 AM EDT TUE JUN 5 2007 /400 AM CDT TUE JUN 5 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ALABAMA...FLORIDA...SOUTH CENTRAL GEORGIA...SOUTHWEST GEORGIA AND
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

A MID LEVEL IMPULSE APPROACHING THE AREA WILL COMBINE WITH
AFTERNOON SEABREEZES AND A MODERATELY UNSTABLE ATMOSPHERE TO
PRODUCE SCATTERED THUNDERSTORMS FROM LATE THIS MORNING THROUGH THE
EVENING. INSTABILITY AND SHEAR PROFILES INDICATE THE POTENTIAL FOR
A FEW OF THESE STORMS TO BE STRONG TO POSSIBLY SEVERE. FOR THESE
REASONS MUCH OF THE FORECAST AREA IS NOW UNDER A SLIGHT RISK OF
SEVERE THUNDERSTORMS THROUGH THIS EVENING. THE MAIN THREAT FROM
ANY STRONGER STORMS WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE
HAIL.

MODERATE SOUTHWEST FLOW THIS AFTERNOON WILL RESULT IN A HIGH RISK
OF RIP CURRENTS ALONG THE COAST OF THE FLORIDA PANHANDLE AND BIG
BEND.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
RETURN TO THE AREA LATE IN THE WEEK INTO THE WEEKEND.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

CAMP

In the hours before

Special weather statement, Jun 5, 5:33 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
633 PM EDT TUE JUN 5 2007

ALZ067-052315-
HENRY-
533 PM CDT TUE JUN 5 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR HENRY COUNTY...

* UNTIL 615 PM CDT

AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF ABBEVILLE...MOVING NORTHEAST AT
30 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

85-GIBBS
Special weather statement, Jun 5, 5:38 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
638 PM EDT TUE JUN 5 2007

FLZ018-052345-
JEFFERSON-
638 PM EDT TUE JUN 5 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR NORTHERN JEFFERSON
COUNTY...

* UNTIL 745 PM EDT

AT 633 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ACROSS SOUTHERN THOMAS COUNTY 10 MILES
NORTHWEST OF MONTICELLO...MOVING SOUTHEAST AT 25 MPH.

THIS STORM IS CAPABLE OF PRODUCING WINDS OF 30 TO 40 MPH...TORRENTIAL
DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING
AREAS...AND IS CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND
LIGHTNING.

MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

24-BLOCK
Special weather statement, Jun 5, 5:46 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
646 PM EDT TUE JUN 5 2007

GAZ130-131-052330-
BEN HILL-IRWIN-
646 PM EDT TUE JUN 5 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BEN HILL AND IRWIN
COUNTIES...

* UNTIL 730 PM EDT

AT 643 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF
MILAN TO 10 MILES NORTHWEST OF FITZGERALD...MOVING EAST AT 25 MPH.

THESE STORMS WILL BE NEAR...
FITZGERALD BY 705 PM EDT.

THIS STORM IS CAPABLE OF PRODUCING WINDS OF 30 TO 40 MPH...TORRENTIAL
DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING
AREAS...AND IS ALSO PRODUCING FREQUENT LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

24-BLOCK
Special weather statement, Jun 5, 6:04 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
704 PM EDT TUE JUN 5 2007

GAZ126-060000-
LEE-
704 PM EDT TUE JUN 5 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR LEE COUNTY...

* UNTIL 800 PM EDT

AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF LEESBURG...MOVING SOUTHEAST AT
20 MPH.

THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL

THIS STORM IS CAPABLE OF PRODUCING WINDS OF 30 TO 40 MPH...TORRENTIAL
DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING
AREAS...AND IS ALSO PRODUCING FREQUENT. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

24-BLOCK
Special weather statement, Jun 5, 6:10 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
710 PM EDT TUE JUN 5 2007

GAZ142-060000-
EARLY-
710 PM EDT TUE JUN 5 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR EARLY COUNTY...

* UNTIL 800 PM EDT

AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF COLUMBIA...OR 8 MILES WEST
OF BLAKELY...MOVING EAST AT 25 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING WINDS OF 30 TO 40 MPH...TORRENTIAL
DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING
AREAS...AND IS ALSO PRODUCING NEARLY FREQUENT CLOUD TO GROUND
LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES
NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

85-GIBBS
Special weather statement, Jun 5, 6:16 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
716 PM EDT TUE JUN 5 2007

GAZ127-060000-
WORTH-
716 PM EDT TUE JUN 5 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR NORTHERN WORTH
COUNTY...

* UNTIL 800 PM EDT

AT 713 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES EAST OF LEESBURG...MOVING SOUTHEAST AT 30
MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING WINDS OF 30 TO 40 MPH...TORRENTIAL
DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING
AREAS...AND IS ALSO PRODUCING NEARLY FREQUENT CLOUD TO GROUND
LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES
NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

85-GIBBS

The radar

The Robins AFB radar (KJGX), 120 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Worth

When
June 5, 6:50 PM EST
Where
Worth County, Doles
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
31.700, -83.900

Golfball sized hail was reported in Doles.

Thunderstorm Wind, Worth

When
June 5, 6:50 PM EST
Where
Worth County, Doles
Measured
55 kt (63 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
31.700, -83.900

Several downed trees reported in Doles.

Thunderstorm Wind, Early

When
June 5, 7:00 PM EST
Where
Early County, Blakely
Measured
55 kt (63 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
31.380, -84.950

Several downed trees reported in Blakely.

Thunderstorm Wind, Berrien

When
June 5, 8:15 PM EST
Where
Berrien County, Alapaha
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.380, -83.230

Numerous trees and utility poles down in Alapaha. U.S. Highway 82 and several streets were blocked by fallen trees. Some area structures were damaged. Parts of the city experienced power outages for several hours.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37797, 37798, 37799, 37800.